Alert archive / Ohio / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 43, NWS Cleveland, OH

June 17, 2009Holmes County, Stark County, Wayne County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 17, 2009, 7:41 PM EDT for Holmes County, Stark County, Wayne County, Ohio. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2009, 7:41 PM EDT (23:41 UTC)
Expired
Jun 17, 2009, 8:30 PM EDT
In force
49 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Holmes County, OH, Stark County, OH, Wayne County, OH

The radar

The Cleveland radar (KCLE), 89 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 7:51 PM EDTTSTM WND DMGMount Eaton, OH2 UPROOTED TREES. 3 SNAPPED TREES. NUMEROUS LARGE LIMBS DOWN.
Jun 17, 8:12 PM EDTTSTM WND DMGMount Eaton, OHSEVERAL TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2009-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2009-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 172341
SVRCLE
OHC075-151-169-180030-
/O.NEW.KCLE.SV.W.0043.090617T2341Z-090618T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
741 PM EDT WED JUN 17 2009

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HOLMES COUNTY IN NORTHEAST OHIO
  SOUTHWESTERN STARK COUNTY IN NORTHEAST OHIO
  SOUTHEASTERN WAYNE COUNTY IN NORTHEAST OHIO

* UNTIL 830 PM EDT

* AT 741 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 4 MILES NORTHWEST OF MOUNT
  EATON...OR 11 MILES SOUTHEAST OF WOOSTER...AND WAS MOVING SOUTHEAST
  AT 25 MPH. PENNY SIZE HAIL CAN BE EXPECTED. FUNNEL CLOUDS HAVE     
  ALSO BEEN REPORTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT EATON...
  BREWSTER...
  WILMOT...
  NAVARRE...
  WINESBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4065 8134 4064 8135 4065 8143 4065 8146
      4064 8153 4063 8165 4050 8166 4049 8167
      4074 8184 4090 8161
TIME...MOT...LOC 2341Z 321DEG 22KT 4075 8174

$$

OUDEMAN
1 follow-up statement
000 
WWUS51 KCLE 180021
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
821 PM EDT WED JUN 17 2009

OHC075-151-169-180031-
/O.EXP.KCLE.SV.W.0043.000000T0000Z-090618T0030Z/
HOLMES OH-STARK OH-WAYNE OH-
821 PM EDT WED JUN 17 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAYNE...
SOUTHWESTERN STARK AND NORTHEASTERN HOLMES COUNTIES EXPIRES AT 830 PM
EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE WARNED AREA...AND THE SEVERE THUNDERSTORM WARNING WILL BE 
ALLOWED TO EXPIRE.

LAT...LON 4065 8134 4064 8135 4065 8143 4065 8146
      4064 8153 4063 8165 4050 8166 4049 8167
      4074 8184 4090 8161
TIME...MOT...LOC 0021Z 321DEG 22KT 4056 8154

$$

ASTIFAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 7:36 PM EDT, 5 minutes earlier.

Area forecast discussion, Jun 17, 7:36 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
736 PM EDT WED JUN 17 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTHEAST OF THE AREA THIS EVENING. HIGH
PRESSURE WILL BUILD IN FROM THE NORTHWEST THURSDAY. FRIDAY AND
WARM FRONT WILL MOVE INTO THE AREA FROM THE SOUTHWEST AHEAD OF
HIGH PRESSURE IN THE CENTRAL PLAINS.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SURFACE TROF FROM NORTHWEST OHIO SW INTO ILLINOIS. WARM FRONT
ACROSS NORTHEAST OHIO TO A LOW IN SERN LOWER MICHIGAN. UPPER
DISTURBANCE MOVING ACROSS THE NRN PORTIONS OF THE AREA. SSWLY LOW
LEVEL INFLOW JET ACROSS THE SERN COUNTIES WHERE BEST INSTABILITY
IS CURRENTLY LOCATED WITH LIS OF -5 OR SO. BEST CHANCE OF
CONVECTION WILL BE IN THE MOST UNSTABLE AIR ACROSS THE EASTERN
HALF OF THE AREA. ALSO CONCERNED ABOUT DEVELOPMENT WITH THE
SURFACE TROF TO THE WEST ALTHOUGH WESTERLY FLOW AHEAD OF AND
BEHIND THE BOUNDARY SO CONVERGENCE IS LIMITED. DYNAMICS ALSO A BIT
IN FRONT OF THE FEATURE. WILL GO WITH CHANCE POPS WEST QUICKLY
RAMPING UP TO CATEGORICAL CENTRAL AND EAST. WILL LOWER POPS A BIT
AFTER 06Z AS DIURNAL FORCING AND DYNAMIC FORCING DECREASES.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
WILL INCLUDE A SMALL CHANCE FOR MAINLY MORNING SHOWERS FAR
NORTHEAST FOR EXITING SYSTEM. TO THE WEST MOISTURE AND INSTABILITY
BEGIN TO INCREASE LATE IN THE DAY FROM THE SOUTHWEST AHEAD OF THE
APPROACHING WARM FRONT SO WILL HAVE CHANCE POPS FOR THAT.
OTHERWISE SHOULD BE DRY WITH HIGH PRESSURE BUILDING IN FOR THE
DAY. THURSDAY NIGHT AND FRIDAY THE WARM FRONT WILL CONTINUE TO
MOVE TOWARD/INTO THE AREA. WILL BRING MID/HIGH CHANCE POPS BACK TO
THE AREA ON THURSDAY NIGHT AFTER MIDNIGHT. FRIDAY WILL INCREASE TO
LIKELY...CONTINUING INTO FRIDAY NIGHT. SATURDAY THE NAM AND GFS
SHOW SOME DIFFERENCES IN THE UPPER SYSTEM MOVING ACROSS THE GREAT
LAKES WITH THE NAM STRONGER OF THE TWO. WILL NEED TO CONTINUE WITH
SHOWERS IN THE FORECAST WITH CHC POPS WEST AND LIKELY POPS EAST.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
UPPER LEVEL RIDGE WILL BUILD SLOWLY EAST TOWARD THE AREA OVER THE
EXTENDED PERIODS INTO NEXT WEEK BUT WILL BECOME NEARLY STATIONARY BY
WEDNESDAY.  LOW IS PROGGED TO MOVE OFF THE DELMARVA COAST AND THEN
BEGIN TO RETROGRADE BACK WEST TOWARD THE AREA. I THINK THE STRENGTH
OF UPPER LEVEL RIDGE SHOULD KEEP SHOWERS AND EXTENSIVE CLOUD COVER
FROM ADVANCING AS FAR WEST AS THE FORECAST AREA.

THE UPPER LEVEL RIDGE WILL SET UP A WARMING TREND WELL INTO THE
EARLY PART OF THE WEEK AS 1000 TO 500 MB THICKNESS INCREASES TO THE
570S. WITH CLOSE PROXIMITY OF UPPER LEVEL RIDGE IN THE
WEST...FORECAST AREA SHOULD REMAIN UNDER HIGH AND DRY CONDITIONS
MONDAY THROUGH THE END OF THE PERIOD. SOME LINGERING SHOWERS OVER
THE EAST ON SUNDAY WILL PULL OUT OF THE AREA.

I BUMPED UP TEMPERATURES A FEW DEGREES IN BOTH THE HIGHS AND LOWS.
LATEST GUIDANCE IS STARTING TO TREND TOWARD A WARMER SOLUTION AND
THIS MAKES SENSE DUE TO STRONG SUBSIDENCE EXPECTED TO DEVELOP.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
STRONG THUNDERSTORMS EASTERN HALF OF THE AREA EAST OF SLOW MOVING
SURFACE LOW AND COLD FRONT. THUNDERSTORMS MOVING EAST BUT WILL
CONTINUE TO EASTERN AREAS THROUGH ABOUT 03Z WITH IFR CIGS AND
VSBYS IN HEAVIER SHOWERS. EXPECT CIGS AND VSBY IN GENERAL TO
GRADUALLY LOWER TO AT LEAST LOW MVFR BUT MUCH OF THE AREA WILL GO
IFR IN STRATUS AND FOG OVERNIGHT. IFR/MVFR WITH STRATUS AND FOG
THROUGH ABOUT 15Z THURSDAY THEN GRADUAL IMPROVEMENT TO VFR.

OUTLOOK...SCATTERED NON VFR CONDITIONS LIKELY WITH
SHOWERS/THUNDERSTORMS THURSDAY NIGHT INTO SATURDAY. SUNDAY AND
MONDAY VFR.

&&

.MARINE...
LOW PRESSURE IS JUST NOW MOVING OVER THE WEST END OF LERI.
ASSOCIATED WARM FRONT HAS MADE IT PAST KCLE WITH WINDS BECOMING SW
BEHIND THE FRONT.  THE LOW WILL MOVE EAST ACROSS THE LAKE TONIGHT
WITH WINDS QUICKLY BECOMING W BEHIND THE LOW.  S TO SE FLOW WILL
PERSIST ON THE EAST END MOST OF THE NIGHT.  THE LAKE WILL BE BETWEEN
SYSTEMS ON THURSDAY WITH W TO NW FLOW BECOMING LIGHT BY THE END OF
THE DAY.  ANOTHER LOW WILL APPROACH FROM THE W ON FRIDAY. STILL SOME
QUESTION AS TO WHAT TRACK THIS LOW WILL TAKE.  LATEST CONSENSUS IS
THAT THE LOW WILL PASS TO THE N OF THE LAKE FRIDAY NIGHT INTO
SATURDAY.  WINDS ON THE LAKE WILL START OUT SE FRIDAY AND THEN
BECOME SW BEHIND A WARM FRONT SET TO LIFT N OVER THE REGION.  W TO
NW FLOW STRONG ENOUGH FOR A POSSIBLE SMALL CRAFT ADVISORY CAN BE
EXPECTED FOR SATURDAY WITH LESSENING WINDS ON SUNDAY.  LIGHT FLOW
EXPECTED FOR MONDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...LOMBARDY
AVIATION...RANDEL
MARINE...KUBINA
Hazardous weather outlook, Jun 17, 4:04 AM EDT, 15 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
404 AM EDT WED JUN 17 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-180815-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
404 AM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP AS A COLD FRONT MOVES
THROUGH THE REGION THIS AFTERNOON AND EVENING. SOME STORMS COULD
BE STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A SERIES OF DISTURBANCES WILL MOVE THROUGH THE REGION THURSDAY
NIGHT AND FRIDAY. STRONG TO SEVERE STORMS COULD OCCUR THURSDAY
NIGHT AND FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Local storm report, Jun 17, 6:01 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
601 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             3 NE WINESBURG          40.64N 81.65W
06/17/2009  E0.88 INCH       HOLMES             OH   TRAINED SPOTTER

&&

MITCHELL

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 4:24 PM EDTSpecial Marine WarningCLE2 hr
Jun 17, 4:59 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage, Stark46 min
Jun 17, 5:14 PM EDTSevere Thunderstorm WarningCLEHolmes, Wayne46 min
Jun 17, 5:36 PM EDTTornado WarningCLEHolmes, Wayne24 min
Jun 17, 5:51 PM EDTSpecial Marine WarningCLE114 min
Jun 17, 6:09 PM EDTAreal Flood AdvisoryCLEMahoning3 hr
Jun 17, 7:14 PM EDTTornado WarningCLEWayne46 min
Jun 17, 7:44 PM EDTTornado WarningCLEHolmes, Stark, Wayne46 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.